Title

Consumer's surplus and linearity of Engel curves

Document Type

Journal article

Source Publication

Economic Journal

Publication Date

9-1-1978

Volume

88

Issue

351

First Page

511

Last Page

523

Abstract

We have seen in this paper how the linear Engel curves (LEC) assumption alone takes us a long way in rendering rigorous surplus analysis manageable in terms of observables, while at the same time removing, for the LEC case, some serious clouds one associates with the consumer's surplus problem or literature. Our main results were (i) the fundamental equation (9) governing the behaviour imposed by utility maximisation upon the marginal utility of income, as well as the explicit solution for this variable in the LEC case (equation (21); also footnote 2, p. 516); (ii) based on the previous result, we expressed Hicksian surplus in terms of observables directly (equations (25)--(23)); (iii) some simple rules of thumb were derived, strictly valid for more special, but central, cases (equations (24)--(25)) and finally (iv) some progress was made on the problem of aggregation of surpluses, replacing the perfectly homogenous consumers required for the general case, by the condition that Engel curves be equal or at least parallel across consumers, who can otherwise have any different incomes. In particular, the assumption allows different commodities to be present in the model, from luxuries down to inferior goods as far as income dependence is concerned, and with no special restrictions on their dependence on prices.

DOI

10.2307/2232050

Print ISSN

00130133

E-ISSN

14680297

Publisher Statement

Copyright © 1978 Blackwell Publishing Limited

Access to external full text or publisher's version may require subscription.

Full-text Version

Publisher’s Version

Recommended Citation

Seade, J. (1978). Consumer's surplus and linearity of Engel curves. Economic Journal, 88(351), 511-523. doi: 10.2307/2232050